Montana, 2008

High Wind in Montana, March 24, 2008

March 24, 2008 · NWS TFX · 9 events in 9 counties and zones

A low pressure system moving across southern Canada brought strong winds to the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were common.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system moving across southern Canada brought strong winds to the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 24, 5:15 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 24, 5:15 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 AM MDT MON MAR 24 2008

UPDATED TO REMOVE WINTER WEATHER HIGHLIGHTS FOR ROCKY MTN FRONT

.DISCUSSION...
TODAY THROUGH WEDNESDAY...FOR TODAY A STRONG WESTERLY FLOW ALOFT
WILL BE OVER THE FORECAST AREA. A CANADIAN WEATHER DISTURBANCE
ALOFT WILL MOVE INTO NORTHCENTRAL AND NORTHEAST MONTANA LATE THIS
AFTERNOON AND WILL AFFECT THOSE AREAS INTO TONIGHT. MEANWHILE FOR
TONIGHT A BROAD UPPER RIDGE WILL DEVELOP OVER THE PACIFIC
NORTHWEST AND THIS UPPER RIDGE WILL MOVE OVER THE FORECAST AREA ON
TUESDAY. THIS RIDGE WILL LINGER OVER THE AREA INTO TUESDAY NIGHT.
ON WEDNESDAY EXPECT SOUTHWEST FLOW ALOFT WITH AN INCREASE IN
MOISTURE.

AS FOR THE WEATHER HIGHLIGHTS...A BAND OF STRONG WINDS WILL BE
OVER NORTHERN MONTANA THIS MORNING THEN WILL SHIFT SOUTH TO
CENTRAL MONTANA BY LATE MORNING. WILL CONTINUE WITH THE HIGH WIND
WARNING FOR A PORTION OF THE NORTHWEST PLAINS TODAY. WITH THE
STRONG WINDS MOVING INTO CENTRAL MONTANA BY LATE MORNING..WILL ADD
JUDITH BASIN AND FERGUS COUNTIES TO THE HIGH WIND WARNING. CAN NOT
RULE OUT OTHER PORTIONS OF THE PLAINS SEEING LOCAL HIGH WINDS..BUT
BECAUSE AM MOST CONFIDENT FOR THE TWO COUNTIES MENTIONED ABOVE
DECIDED TO JUST HAVE THOSE TWO COUNTIES WITH A HIGH WIND WARNING.
PRESSURE PATTERNS AT THE SURFACE AND STRONG WINDS ALOFT WILL
WEAKEN BY TONIGHT SO EXPECT A FAIRLY RAPID DROPOFF IN WINDS. AS
FOR THE WINTER WEATHER HIGHLIGHTS..RELATIVELY DRIER AIR WILL BE
SPREADING SOUTH THIS MORNING AND AM ALREADY BEGINNING TO SEE THIS
ON SATELLITE IMAGERY. EXPECT PRECIPITATION TO DIMINISH BY MID-
MORNING SO HAVE DECIDED TO LINE UP WITH THE MISSOULA WEATHER
OFFICE AND PLAN TO CANCEL THE HIGHLIGHTS AT 12Z.

AS FOR CHANGES TO THE FORECAST...WILL BE MORE AGGRESSIVE IN DRYING
THINGS OUT TODAY BOTH WITH RESPECT TO THE CHANCES OF PRECIPITATION
AND ALSO WITH SKY COVER FORECASTS..MAINLY OVER THE NORTHERN
ZONES. AM NOT SEEING MUCH MOISTURE WITH THE CANADIAN WEATHER
DISTURBANCE MENTIONED ABOVE AND ALSO THE ASSOCIATED AIRMASS DOES
NOT APPEAR TO BE PARTICULARLY UNSTABLE. SO WILL CONTINUE WITH THE
DRY FORECAST BUT WILL NEED TO FOLLOW THE SITUATION RATHER CLOSELY.
ON TUESDAY MODELS INDICATE A DRY AND STABLE AIRMASS. THERE COULD
BE SOME LINGERING MOISTURE OVER FAR SW MONTANA SO WILL LEAVE IN
SLIGHT CHANCE POPS THERE. ON WEDNESDAY THE AIRMASS WILL BE LESS
STABLE IF NOT WEAKLY UNSTABLE. EXPECT A WEAK WEATHER DISTURBANCE
ALOFT TO AFFECT THE AREA. LOW LEVELS OF THE ATMOSPHERE LOOK PRETTY
DRY SO HAVE BACKED OFF ON THE THREAT OF PRECIPITATION FOR PORTIONS
OF THE FORECAST AREA. BLANK

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE EXTENDED FORECAST
PERIOD WILL BE CHARACTERIZED BY AN UNSETTLED UPPER LEVEL PATTERN.
THE FIRST IN A SERIES OF STORM SYSTEMS WILL AFFECT THE REGION
BEGINNING WEDNESDAY NIGHT. GFS GUIDANCE CONTINUES TO SUGGEST THAT
SIGNIFICANT MOISTURE AND FORCING WILL BE PRESENT OVER SOUTHWEST
MONTANA DURING THE WEDNESDAY NIGHT THROUGH THURSDAY PERIOD. QPF AND
FORECAST SNOW ACCUMULATIONS HAVE BEEN DECREASED SOMEWHAT OVER
YESTERDAY...HOWEVER WINTER WEATHER HIGHLIGHTS MAY BE NECESSARY FOR
SOUTHWEST MONTANA AS THIS PERIOD DRAWS NEAR. THERE IS A SLIGHT
CHANCE OF RAIN AND SNOW MIX OVER THE NORTH CENTRAL PLAINS DURING
THIS TIME AS WELL. WEAK UPPER LEVEL FEATURES WILL BE PRESENT OVER
THE FORECAST AREA FOR THURSDAY NIGHT THROUGH SATURDAY NIGHT...WITH
PRECIPITATION LIKELY TO CONTINUE OVER THE SOUTHWEST AND CENTRAL
MOUNTAINS...AS WELL AS ALONG THE CONTINENTAL DIVIDE. TEMPERATURES
WILL BE NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGE IN THIS
UNSETTLED PATTERN. ZUMPFE

SUNDAY AND MONDAY..ENSEMBLE MODELS NOT IN VERY GOOD AGREEMENT.
HOWEVER...GFS AND ECMWF MODELS TO PROGGED AN UPPER LEVEL
TROUGH OF LOW PRESSURE OVER THE REGION...WITH MOST DYNAMICS
REMAINING SOUTH OF MONTANA. THUS...WILL GO FOR A LITTLE
COOLER THAN SEASONAL AVERAGE. THE PLAINS AND VALLEYS
WILL BE MOSTLY DRY WIT ISOLATED TO SCATTERED SNOW SHOWERS
OVER THE MOUNTAINS AND ALONG THE CONTINENTAL DIVIDE.
WILLIAMSON DC

&&

.AVIATION...
UPDATED 1150Z.
A FAST MOVING STORM SYSTEM WILL AFFECT THE REGION THRU 00Z...WITH
HIGH PRESSURE DEVELOPING THEREAFTER. WIDESPREAD MOUNTAIN TOP
OBSCURATIONS ARE ANTICIPATED ALONG THE CONTINENTAL DIVIDE AND OVER
THE CENTRAL AND SOUTHWEST MOUNTAIN RANGES THRU 00Z. VFR FLIGHT
CONDITIONS ARE EXPECTED TO PREVAIL NEAR ALL AREA TERMINALS DURING
THE NEXT 24 HOURS. SHRASN WILL BE FOUND NEAR KBZN AND KHLN THRU 20Z.
THE MAIN AVIATION THREAT THRU 00Z WILL BE WIND GUSTS TO 30KT NEAR
KHLN...TO 40KT NEAR KGTF AND KHVR...AND TO 50KT FOR A TIME NEAR KCTB
AND KLWT. WIND GUSTS ARE EXPECTED TO QUICKLY DIMINISH AFTER 00Z.
ZUMPFE

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  22  45  21 /  10   0   0   0
CTB  39  20  40  16 /  10   0   0   0
HLN  50  25  45  26 /  30   0   0  10
BZN  52  22  45  23 /  40  20  10  20
WEY  39  16  37  19 /  80  70  30  60
DLN  51  22  41  23 /  50  20  10  10
HVR  49  22  47  17 /  10  10  10   0
LWT  46  20  41  21 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON
FOR MTZ050-051.

HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ010-
044>046.

&&

SHORT TERM...BLANK
LONG TERM...ZUMPFE/WILLIAMSON DC
AVIATION...ZUMPFE

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 24, 5:06 AM MST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 AM MDT MON MAR 24 2008

MTZ010-044>046-251215-
EASTERN GLACIER-TOOLE-LIBERTY-EASTERN PONDERA-
606 AM MDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE HIGH WIND WARNING CONTINUES IN EFFECT UNTIL 6 PM MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-011>014-047>049-054-251215-
NORTHERN ROCKY MOUNTAIN FRONT-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-MEAGHER-
606 AM MDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

LOCAL SOUTHWEST TO WEST WIND GUSTS TO 60 MPH ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-251215-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
606 AM MDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC WEATHER SYSTEM WILL BRING THE POTENTIAL FOR SIGNIFICANT
SNOW LATE WEDNESDAY INTO EARLY THURSDAY. WINTER WEATHER HIGHLIGHTS
MIGHT BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ050-051-251215-
JUDITH BASIN-FERGUS-
606 AM MDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING WILL GO INTO EFFECT AT 10 AM MDT AND CONTINUE
THROUGH 6 PM MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

9 high wind. Local standard time, as filed.

High Wind, Toole

When
March 24, 8:30 AM MST to 9:30 AM MST
Where
Toole forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

A wind gust to 75 mph was reported at the Crooked Coulee automated site.

High Wind, Eastern Glacier

When
March 24, 8:52 AM MST to 10:52 AM MST
Where
Eastern Glacier forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 59 mph was reported at the Cut Bank ASOS site.

High Wind, Liberty

When
March 24, 9:59 AM MST to 12:00 PM MST
Where
Liberty forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter

A wind gust to 67 mph was reported at Rudyard 16SW. Also, a wind gust to 62 mph was reported at the Inverness DOT site.

High Wind, Hill

When
March 24, 10:20 AM MST to 12:00 PM MST
Where
Hill forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 62 mph was reported at the Havre ASOS site.

High Wind, Chouteau

When
March 24, 10:55 AM MST to 12:00 PM MST
Where
Chouteau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

A wind gust to 59 mph was reported at the Loma DOT site.

High Wind, Cascade

When
March 24, 10:59 AM MST to 1:00 PM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 58 mph was reported at the Great Falls ASOS site.

High Wind, Blaine

When
March 24, 11:00 AM MST to 3:18 PM MST
Where
Blaine forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

A wind gust to 67 mph was reported at Fort Belknap. Also a gust to 67 mph was reported at Harlem 2W.

High Wind, Eastern Teton

When
March 24, 11:30 AM MST
Where
Eastern Teton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

A wind gust to 65 mph was reported at the Choteau Airport.

High Wind, Fergus

When
March 24, 12:54 PM MST to 8:00 PM MST
Where
Fergus forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer

A wind gust to 64 mph was reported at Roy.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85588, 85584, 85589, 85585, 85587, 85586, 85590, 85591, 85592.